ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO203

Allopurinol-Associated Renal Necrotizing Vasculitis

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Appelbaum, Zachary, Penn Medicine, Philadelphia, Pennsylvania, United States
  • Geara, Abdallah Sassine, Penn Medicine, Philadelphia, Pennsylvania, United States
  • Huan, Yonghong, Penn Medicine, Philadelphia, Pennsylvania, United States
  • Palmer, Matthew, Penn Medicine, Philadelphia, Pennsylvania, United States
Introduction

Allopurinol is a xanthine oxidase inhibitor frequently used in the treatment of gout, a common comorbidity in patients with chronic kidney disease (CKD). Post-marketing studies of allopurinol reported a higher incidence of acute kidney injury (AKI) with acute interstitial nephritis representing the most reported histologic finding. We report a case of allopurinol-associated renal vasculitis in a patient with diabetic kidney disease (DKD).

Case Description

A 68-year-old African American female with a history of DKD, hypertension, and gout was referred to the Emergency Room for nausea and AKI. Her baseline serum creatinine (sCr) was approximately 2.6 mg/dL and increased to 4.02 mg/dL on presentation. Two months prior to presentation, the patient was initiated on allopurinol therapy for gouty arthritis. Other notable findings were elevated liver enzymes and a diffuse purpuric rash. Serologic work-up revealed negative for ANCA, normal complement levels, and negative viral serologies. Because the AKI did not improve with hydration and cessation of allopurinol, a kidney biopsy was performed. The biopsy showed focal vasculitis with fibrinoid necrosis superimposed on a background of diabetic nephropathy with severe interstitial fibrosis and hypertension related arterial sclerosis. Review of the immunofluorescence did not reveal any staining for immunoglobulins, complement, or light chains. This biopsy was most consistent with necrotizing vasculitis. A prednisone taper was initiated for presumed allopurinol induced necrotizing vasculitis. The patient had improvement of kidney function and was subsequently discharged without requiring kidney replacement therapy.

Discussion

Rash is a known adverse effect of allopurinol therapy, and the majority of these cutaneous reactions improve with discontinuation of allopurinol therapy. The risk of severe adverse reactions is increased in patient of African, Korean, Chinese or Thai ancestry due to the high incidence of individuals who carry the HLA-B*5801 variant allele. Allopurinol-associated renal necrotizing vasculitis is likely a presentation of this type of severe hypersensitivity reaction. Upon initiation of allopurinol, especially the patients at high risk of cutaneous reactions should be counseled regarding this risk and instructed to promptly discontinue the medication and inform the treating provider if a rash is present.